Oklahoma, 2008

Hail in Oklahoma, June 14, 2008

June 14, 2008 · NWS OUN · 9 events in 3 counties and zones

A stationary front began lifting north as a warm front during the afternoon hours, ahead of a dry line that was located over the western Texas panhandle. Thunderstorms developed south and west of the warm front and moved into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front began lifting north as a warm front during the afternoon hours, ahead of a dry line that was located over the western Texas panhandle. Thunderstorms developed south and west of the warm front and moved into western Oklahoma. A supercell storm moved into Ellis county, with hail over three inches in diameter reported. More widespread thunderstorms developed during the evening hours, with storms affecting southwest Oklahoma with large hail and heavy rain. No damage occurred with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 2:02 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 2:02 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT SAT JUN 14 2008

.DISCUSSION...
WEAK FRONTAL BOUNDARY EXTENDING NORTHWEST TO SOUTHEAST ACROSS
FAR WESTERN OKLAHOMA INTO PORTIONS OF WESTERN NORTH TEXAS EXPECTED
TO REMAIN NEARLY STATIONARY OR SHIFT SLIGHTLY NORTHWARD LATE THIS
AFTERNOON AND EVENING. OUTFLOW BOUNDARY EVIDENT ON SATELLITE WILL
CONTINUE A WESTWARD SURGE THROUGH THE LATE AFTERNOON...AND WHEN IT
BECOMES COINCIDENT WITH WEAK FRONT OVER WESTERN NORTH TEXAS AND
FAR SOUTHWEST OKLAHOMA...COULD ALLOW ENOUGH CONVERGENCE TO
INITIATE ISOLATED OR SCATTERED STORMS. LOW POPS WILL BE KEPT OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO EARLY EVENING FOR
THIS POSSIBILITY...AND WITH CAPES ESTIMATED IN THE 3-4K RANGE...
WE WILL EXPECT STORMS TO REACH SEVERE LEVELS. DESTRUCTIVE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY CONCERNS AS LOW LEVEL SHEAR IS
NOT ALL THAT IMPRESSIVE AND SPREADS ARE WELL INTO THE 30 DEGREES
RANGE.

MORE PROBABLE WILL BE CAPROCK/HIGHER TERRAIN CONVECTION TO OUR
WEST THAT MAY CONSOLIDATE INTO A COMPLEX LATE TONIGHT. EAST AND
SOUTHEAST PROGRESSION WOULD KEEP THE GREATEST CONCERN FOR MCS
ACTIVITY OVER WEST-CENTRAL OKLAHOMA...DOWN INTO WESTERN NORTH
TEXAS LATE TONIGHT. MODELS ARE NOT ALL THAT EXCITED ABOUT
CONTINUED PROGRESS OF ANY MCS...BUT GIVEN MID-LEVEL S/WV MOVING
OUT OF COLORADO THIS EVENING...STRONG LOW-LEVEL JET...AND WEAK
SURFACE BOUNDARY OVER THE REGION...WILL KEEP MODERATE-CHANCE AND
SLIGHT CHANCE POPS GOING THROUGH THE NIGHT. THIS WILL BE MONITORED
AND UPDATED AS NEEDED THIS EVENING.

MORE SUBSTANTIAL FRONTAL BOUNDARY STILL PROGD TO SURGE INTO THE
REGION LATE SUNDAY AND SUNDAY NIGHT...AND POPS WILL BE CONTINUED
WITH THIS FEATURE. THIS BOUNDARY STALLS AND STAYS A WEATHER
CONTRIBUTOR OVER OKLAHOMA AND NORTH TEXAS WELL INTO THE MIDDLE OF
THE WEEK. IN ADDITION TO PROVIDING FOCUS FOR DIURNAL ACTIVITY NEAR
BOUNDARY...BAROCLINIC/MOISTURE AXIS WILL ALSO BE A FAVORED TRACK
FOR ANY THUNDERSTORM COMPLEX THAT FORMS TO OUR NORTHWEST AND DIVES
SOUTHEAST AT NIGHT. THIS IS EXPECTED TO BE A DAILY OCCURRENCE
ESPECIALLY ONCE WE GET INTO THE MONDAY NIGHT-WEDNESDAY NIGHT TIME-
FRAME.

MODELS INDICATE UPPER RIDGE AXIS SHIFTING FARTHER EASTWARD OVER
SOUTHERN PLAINS BY LATE IN THE WEEK...SHIFTING THE STORM TRACK TO
OUR NORTH AND EAST. LATE WEEK PERIODS WILL REMAIN DRY IN FORECAST
FOR THIS REASON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  96  70  91 /  20  20  20  30
HOBART OK         73 103  71  93 /  40  20  20  30
WICHITA FALLS TX  76 100  74  97 /  30  20  10  20
GAGE OK           69  99  64  85 /  30  10  20  20
PONCA CITY OK     71  93  68  85 /  20  30  40  20
DURANT OK         71  94  72  92 /  20  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/11

In the hours before

Local storm report, Jun 14, 4:32 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             HENRIETTA               33.82N 98.19W
06/14/2008  E0.88 INCH       CLAY               TX   EMERGENCY MNGR

&&

FM
Special weather statement, Jun 14, 4:47 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT SAT JUN 14 2008

OKZ045-TXZ090-142300-
JEFFERSON OK-CLAY TX-
547 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF TERRAL AT 547
PM CDT...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY.

PEOPLE IN CLAY AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 5:00 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUN 14 2008

OKZ045-TXZ090-142315-
JEFFERSON OK-CLAY TX-
600 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER AND JUST WEST OF TERRAL AT
600 PM CDT...MOVING EAST-SOUTHEAST AT 10 MPH.

ALONG WITH VERY HEAVY RAIN...WINDS AROUND 40 MPH ARE LIKELY.

PEOPLE IN CLAY AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 5:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SAT JUN 14 2008

OKZ004-009-150000-
HARPER OK-ELLIS OK-
635 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED JUST NORTHWEST OF CANADIAN TEXAS
AT 635 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS IS A LEFT-MOVING
SUPERCELL AND WILL LIKELY CONTAIN LARGE AND DESTRUCTIVE HAIL.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS IF THIS STORM DOES NOT WEAKEN.
Special weather statement, Jun 14, 5:57 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT SAT JUN 14 2008

OKZ009-150015-
ELLIS OK-
657 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A SEVERE THUNDERSTORM IN THE TEXAS PANHANDLE WAS LOCATED 23 MILES
SOUTHWEST OF SHATTUCK AT 657 PM CDT... MOVING NORTHEAST AT 35 MPH.
THIS STORM LIKELY CONTAINS LARGE AND DESTRUCTIVE HAIL. DAMAGING
WINDS WILL ALSO BE POSSIBLE WITH THE STORM AS IT ENTERS ELLIS COUNTY
AROUND 715 PM.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CJS
Special weather statement, Jun 14, 6:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT SAT JUN 14 2008

OKZ033-034-036-TXZ083-150030-
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-
709 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARDEMAN...HARMON
AND JACKSON COUNTIES.

STRONG THUNDERSTORMS...LOCATED FROM NEAR MCKNIGHT TO GOODLETT AT
709 PM CDT...WERE MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GREER...HARDEMAN...HARMON AND JACKSON COUNTIES...INCLUDING
THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Dodge City radar (KDDC), 175 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Ellis

When
June 14, 6:25 PM CST
Where
Ellis County, 8 mi SW of Shattuck
Measured
1.75 in hail
Reported by
Public
Coordinates
36.188, -99.981

Hail, Ellis

When
June 14, 6:30 PM CST
Where
Ellis County, 2 mi S of Shattuck
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
36.241, -99.880

Hail, Ellis

When
June 14, 6:43 PM CST
Where
Ellis County, 4 mi S of Shattuck
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.212, -99.880

Hail, Ellis

When
June 14, 6:45 PM CST
Where
Ellis County, 5 mi S of Shattuck
Measured
3.25 in hail
Reported by
Emergency Manager
Coordinates
36.198, -99.880

Hail, Jackson

When
June 14, 7:05 PM CST
Where
Jackson County, 6 mi SW of Duke
Measured
1 in hail
Reported by
Public
Coordinates
34.599, -99.645

Hail, Woodward

When
June 14, 7:25 PM CST
Where
Woodward County, 8 mi W of Sharon
Measured
1.75 in hail
Reported by
Public
Coordinates
36.280, -99.484

Hail, Jackson

When
June 14, 7:27 PM CST
Where
Jackson County, 2 mi N of Altus
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.669, -99.330

Hail, Jackson

When
June 14, 7:33 PM CST
Where
Jackson County, Altus
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

Hail, Jackson

When
June 14, 7:36 PM CST
Where
Jackson County, Altus
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99537, 99538, 99539, 99540, 99542, 99543, 99544, 99545, 99546.